Nebraska, 2005

Hail in Nebraska, September 5, 2005

September 5, 2005 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 5, 4:05 AM CST, 9 hours earlier.

Area forecast discussion, Sep 5, 4:05 AM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 AM CDT MON SEP 5 2005

.DISCUSSION...

FORECAST CHALLENGE REMAINS CONVECTION CHANCES THROUGH
THURSDAY...WITH TEMPERATURES ANOTHER CONCERN.

THE AREA HAS COME UNDERNEATH A MOIST AXIS EXTENDING UP TO 700 MB
WITH ADDITIONAL MONSOON MOISTURE FARTHER ALOFT.  MODELS SUGGEST THAT
THIS MOISTURE WILL REMAIN IN PLACE THROUGH 84 HRS...ALTHOUGH THE
ORIENTATION OF THE LOWER LVL MOISTURE WILL SWITCH FROM CURRENT N/S
AXIS TO A MORE WSW/ENE ORIENTATION AS A FRONT DRIFTS INTO THE REGION.
NOCTURNAL THUNDERSTORMS WILL DEVELOP EASILY IN THE PRESENCE OF A
LLJ...AS THEY HAVE DONE TONIGHT.  DIVERGENCE ALOFT INDUCED BY UPPER
LEVEL JET...AND LOW LEVEL CONVERGENCE AS FRONT DRIFTS INTO THE
REGION...WILL BOTH PROVIDE ADDITIONAL SUPPORT FOR CONVECTION.
WHAT REMAINS EXIGUOUS IS ANY TYPE OF SYNOPTIC SCALE LIFT...AS
PREVAILING RIDGE ALOFT STEERS MOST SHORT WAVES TO OUR NORTH.  EVEN
SO...THE COMBINATION OF FAVORABLE INGREDIENTS HAS RESULTED IN SOME
RAISED POPS THROUGH THURSDAY WITH FOCUS ON AREAS FORECAST TO BE NEAR
THE FRONT.

EXPECT TSTMS TO DRIFT ACROSS NORTHEAST NEBRASKA EARLY THIS
MORN...THEN DIE OFF ALONG WITH LLJ.  REDEVELOPMENT IS BARELY
POSSIBLE WITH AFTN HEATING...ALTHOUGH MORE MID LEVEL CLOUDS WOULD
TEND TO HOLD TEMPS DOWN A BIT FROM PAST COUPLE OF DAYS.  A BETTER
CHC OF TSTMS COMES DURING THE NIGHT AS FRONT APPROACHES...AND
EVENING DEVELOPMENT TO OUR WEST MOVES INTO THE AREA.

CHANCE OF PRECIP SHIFTS SOUTH TUESDAY THROUGH WEDNESDAY AS TSTMS
HELP DRIVE A WEAKENING FRONT SOUTH THROUGH THE AREA.  AS IS USUAL
WITH THIS SORT OF BOUNDARY...TIMING AND LOCATION ARE RATHER
UNCERTAIN BUT BEST CHC OF STRONG TSTMS WILL BE IN THE LATE AFTN
AND EVENING.  SEE SPC OUTLOOK DISCUSSIONS FOR DETAILS OF THEIR
REASONABLE SCENARIO.

EXPECT WHAT IS LEFT OF THE BOUNDARY TO MOVE BACK NORTH ON THU IN
RESPONSE TO LOWERING PRESSURE IN NRN PLAINS AND ROCKIES IN ADVANCE
OF A DIGGING WEST COAST TROUGH ALOFT. THIS STILL LEAVES A DRY
FORECAST FRIDAY ONWARD.

TEMPERATURES SHOULD BE A BIT LOWER DUE TO MORE CLOUDS TODAY...
BUT COOLING WILL BE STRONGER TUE AND WED AS BOUNDARY MOVES ACROSS
AREA.  CLOUDS AND CONVECTION SHOULD PRODUCE A GREATER DROP IN
DAYTIME TEMPS THAN OVERNIGHT LOWS.

TEMPERATURES MAY START TO REBOUND A BIT ON THURSDAY...AND REALLY
SHOULD BE RISING FRIDAY AND NEXT WEEKEND IN ADVANCE OF DIGGING WEST
COAST TROUGH AND MID CONTINENT UPPER RIDGING HOLDING FIRM.
UNFORTUNATELY...OLDER TEMP GUIDANCE DID NOT REFLECT THIS SCENARIO...
AND COORDINATION REQUIREMENTS PREVENTED A MORE SUBSTANTIVE CHANGE TO
INHERITED FORECAST OF COOLER WX THROUGH NEXT WEEKEND.

THERE ARE A FEW REASONS TO THINK THAT TEMPERATURES WILL GO BACK UP.
AFTER WAFFLING FOR A COUPLE OF DAYS...BOTH GFS AND ECMWF HAVE COME
DOWN MORE FIRMLY TOWARD A SOLUTION OF A BLOCKED PACIFIC RIDGE AND
STRENGTHENING WEST COAST TROUGH BOOSTING THE UPPER RIDGE FROM MO RVR
VALLEY INTO THE SERN U.S.  THERE WILL LIKELY BE SOME MINOR SHORT
WAVES EJECTING OUT OF THE WESTERN TROUGH...BUT WITH EASTERN RIDGE
GENERALLY STRENGTHENING...THESE SHOULD ACT MORE TO PUMP UP A
NORTHERN PLAINS SFC LOW THAN TO DRIVE A FRONT THROUGH OUR VICINITY.
HPC PRELIMINARY FRONTAL GUIDANCE GENERALLY REFLECTS THIS
THINKING...ALTHOUGH IT DOES ALLOW A FRONT TO REACH N CENTRAL NEB
NEXT SUNDAY MORNING BEFORE LIFTING IT BACK NORTH NEXT MONDAY.
MAX TEMPS COULD WELL REACH THE 90S IF THIS VERIFIES...AS BOTH ECMWF
AND GFS RETURN 850 TEMPS INTO LOWER 20S BY SUNDAY EVE.  WILL
LEAVE THAT DECISION TO LATER FORECASTERS.

&&

NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, Sep 5, 10:50 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT MON SEP 5 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-052300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1150 AM CDT MON SEP 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF EASTERN NEBRASKA
THROUGHOUT THE AFTERNOON. SEVERE STORMS ARE UNLIKELY...HOWEVER SMALL
HAIL AND GUSTY WINDS ARE POSSIBLE.

THERE IS A CHANCE FOR STRONGER THUNDERSTORMS TO DEVELOP
IN CENTRAL NEBRASKA TOWARD EVENING AS A COLD FRONT PUSHES INTO THE
AREA.  A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS OR LARGE
HAIL IN NORTHEAST NEBRASKA LATE THIS EVENING. THE STORMS SHOULD BEGIN
TO WEAKEN AS THEY MOVE INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
TOWARDS MORNING. PERIODS OF HEAVY RAIN ARE POSSIBLE IN THE STRONGER
STORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TUESDAY
THROUGH THURSDAY...AND IN NORTHEAST NEBRASKA THROUGH THURSDAY
NIGHT. THE STRONGEST STORMS ARE EXPECTED IN THE LATE AFTERNOON AND
EVENING HOURS TUESDAY IN ASSOCIATION WITH A COLD FRONT. THE
INCREASED INSTABILITY NEAR THE FRONT MAY PRODUCE LINES OF
THUNDERSTORMS CONTAINING DAMAGING WINDS AND LARGE HAIL...WITH THE
GREATEST RISK IN NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED IN NORTHEAST NEBRASKA
THIS EVENING...MAINLY TO THE NORTHWEST OF A LINE FROM DAVID
CITY TO FREMONT AND ONAWA IOWA.

GRIFFIS

The radar

The Omaha radar (KOAX), 73 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Colfax

When
September 5, 1:05 PM CST to 1:10 PM CST
Where
Colfax County, 3 mi N of Richland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.483, -97.217

From the second storm within an hour to move across this area. The hail was accompanied by wind gusts estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479050.